Light Flashes in Eyes
Many conditions can cause photopsia – flashes of light in the eye. Light flashes in eyes can be harmless or they can be an indicator of a serious problem that needs immediate treatment. It is important to be evaluated by an eye doctor for an accurate diagnosis of the cause of light flashes in your eyes. Seek immediate medical attention if your flashes occur with vision loss or small specks that appear to float or dart from side to side in your vision. Below we will review some causes of light flashes in eyes.
Migraines – Migraines are severe recurrent headaches that last from a few hours to several days, often causing visual disturbances. Light flashes often accompany migraines and usually appear in the peripheral areas of vision and may affect one or both eyes. Flashes of light can also occur without headache, a phenomenon called an ophthalmic migraine.
Posterior Vitreous Detachment – The vitreous, a gel-like substance that fills the center of the eye and gives it it’s round shape, is attached to the retina. Over time, the vitreous shrinks and begins to detach in places from the retina, a condition called posterior vitreous detachment, or PVD. The vitreous pulls on the retina as it detaches, stimulating the retina and causing flashes of light to be seen. No treatment for PVD exists, however it should be monitored with regular eye exams. Symptoms of PVD mimic retinal detachment – a condition that can cause permanent vision loss.
Retinal Detachment or Tear – Retinal detachment or retinal tears cause flashes of light that need prompt evaluation and treatment. Permanent vision loss can result if the retina detaches from the back of the eye, especially if detachment occurs over the macula, the central point of vision on the retina. The retina loses its source of nutrients when it detaches from the eye. Because the retina contains the photosensitive cells responsible for vision, the consequences from cell death can be severe.
Other Causes – Trauma such as a blow to the head can cause a person to see flashes of light. Toxic levels of certain medications can also cause flashes of light. These symptoms can also occur with macular degeneration, an age-related disease that gradually reduces central vision.